Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 110, NWS Tucson, AZ

August 26, 2011Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 26, 2011, 1:38 PM MST for Pima County, Arizona. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2011, 1:38 PM MST (20:38 UTC)
Expired
Aug 26, 2011, 2:45 PM MST
In force
67 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2573 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WUUS55 KTWC 262038
SVRTWC
AZC019-262145-
/O.NEW.KTWC.SV.W.0110.110826T2038Z-110826T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
138 PM MST FRI AUG 26 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 245 PM MST

* AT 131 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES SOUTHEAST OF SANTA
  ROSA...OR 15 MILES NORTH OF SELLS...AND MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AK
  CHIN...ANEGAM...SAN LUIS...MOUNTAIN VILLAGE...COVERED WELLS...
  PISINIMO AND PISINEMO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3202 11242 3250 11212 3230 11168 3193 11180
TIME...MOT...LOC 2038Z 100DEG 10KT 3214 11194

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 8:50 AM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 26, 8:50 AM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
850 AM MST FRI AUG 26 2011

.SYNOPSIS...EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS ALONG WITH SEASONALLY HOT DAYTIME TEMPERATURES INTO
NEXT WEEK.

&&

.DISCUSSION...THIS MORNINGS 12Z KTWC SOUNDING SHOWED A PRECIPITABLE
WATER VALUE OF 1.39 INCHES...A LIFTED INDEX OF MINUS 5 AND A CAPE OF
AROUND 1950 J/KG. MODIFYING THE SOUNDING USING T=104;TD=52 YIELDS A
LIFTED INDEX OF MINUS 4 AND A CAPE OF AROUND 900 J/KG IF LIFTING THE
PARCEL FROM THE SURFACE AND ABOUT 625 J/KG IF LIFTING THE PARCEL VIA
THE MEAN TEMP METHOD. THAT SAID...EXPECT THE ACTIVITY THIS AFTERNOON
TO BE MOSTLY ISOLATED IN NATURE WITH LOW END SCATTERED OVER THE
MOUNTAINS. ANY STORMS THAT DEVELOP WILL MOVE TO THE NORTHWEST AT
ABOUT 15 MPH.

WILL MAKE SOME ADJUSTMENTS TO THE SHORT TERM TEMPERATURE GRIDS.
OTHERWISE...THE FORECAST FOR THIS AFTERNOON IS ON TRACK.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA DEVELOPING 18Z-20Z TODAY AND
CONTINUING THRU 27/06Z. FEW-BKN CLOUDS AT 10-15K FT AGL BECOMING
SCT-BKN CLOUDS AT 8-12K FT AGL THIS AFTERNOON. SKC-FEW 10-12K FT AFT
27/06Z. SURFACE WIND GENERALLY LESS THAN 10 KTS THRU EARLY SATURDAY
OR 27/12Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS INTO NEXT
WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT STRONG AND
GUSTY WINDS NEAR THUNDERSTORMS.

&&

.PREV DISCUSSION...HOT TEMPERATURES WILL REMAIN AROUND TODAY AND
INTO THIS WEEKEND WITH A FEW AREAS NEAR DAILY RECORD HIGHS. SOME
DRIER AIR WILL WORKS ITS WAY IN FROM THE EAST WHERE LAST NIGHT THE
PW VALUE AT EL PASO WAS NEAR 0.90". SO EXPECT ISOLATED TO LOW
SCATTERED AREAL COVERAGE OVER THE NEXT THREE DAYS. LITTLE CHANGE TO
COVERAGE EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 26, 9:04 AM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
904 AM MST FRI AUG 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     DUST STORM       RED ROCK                32.58N 111.33W
08/25/2011                   PINAL              AZ   NEWSPAPER

            *** 1 FATAL, 3 INJ *** MULTIIPLE VEHICHLE ACCIDENT ON
            I-10 NEAR RED ROCK DUE TO DUST STORM.

&&

EVENT NUMBER TWC1100093

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:08 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 26, 2:43 PM MSTHeat AdvisoryTWCPima, Pinal27 hr
Aug 26, 3:28 PM MSTSevere Thunderstorm WarningTWCPima62 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.